PSA Advisories

Identifying Patient Harm from Direct Oral Anticoagulants

Direct oral anticoagulants (DOACs), a newer class of oral anticoagulants, have been promoted as a safer and more effective option than warfarin. A query of the Pennsylvania Patient Safety Reporting System (PA-PSRS) database for events involving DOACs that occurred from January 2011 through August 2017 revealed 1,811 reported events, including 265 that resulted in patient harm. The data from these reports were categorized into two groups: harmful events (i.e., adverse drug events) (14.6%, n = 265) and medication errors without harm (85.4%, n = 1,546). Hemorrhage was the most frequently reported adverse event (70.2%, n = 186 of 265). Almost 40% (38.5%, n = 102 of 265) of harmful events occurred to patients who were 80 years or older. Duplicate therapy (33.3%, n = 515 of 1,546) was the most frequently reported type of error without harm. Employing standard protocols to guide therapy, reviewing baseline patient information, including patient weight (in metric units) and laboratory test results such as renal and liver function, and considering the therapeutic indication can aid selection of an appropriate anticoagulant medication for patients.

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled
We recently learned about three cases of accidental spinal injection of tranexamic acid instead of a local anesthetic intended for regional (spinal) anesthesia. Container mix-ups were involved in each case. In one case, a patient scheduled for knee surgery received tranexamic acid instead of